Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 18, NWS Denver/Boulder, CO

August 7, 2006Phillips County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 7, 2006, 5:38 PM MDT for Phillips County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 5:38 PM MDT (23:38 UTC)
Expired
Aug 7, 2006, 6:06 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 072338
TORBOU
COC095-080030-
/O.NEW.KBOU.TO.W.0018.060807T2338Z-060808T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHEAST OF HOLYOKE. THIS STORM WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY...HOLYOKE AND AMHERST.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4062 10239 4044 10238 4044 10205 4072 10206

$$
2 follow-up statements
000 
WWUS55 KBOU 072351
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT MON AUG 7 2006

COC095-080030-
/O.CON.KBOU.TO.W.0018.000000T0000Z-060808T0030Z/
PHILLIPS CO-
548 PM MDT MON AUG 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EASTERN
PHILLIPS COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF HOLYOKE. THIS STORM WAS MOVING
EAST AT 5 MPH.  THE STORM WILL STAY SOUTH OF HIGHWAY 6...REMAINING
OVER FRENCHMAN CREEK BEFORE HEADING INTO NEBRASKA.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY...HOLYOKE AND AMHERST.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4062 10239 4044 10238 4044 10205 4072 10206

$$
000 
WWUS55 KBOU 080006
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT MON AUG 7 2006

COC095-080015-
/O.CAN.KBOU.TO.W.0018.000000T0000Z-060808T0030Z/
PHILLIPS CO-
605 PM MDT MON AUG 7 2006

...THE TORNADO WARNING FOR EASTERN PHILLIPS COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
MOVED INTO NEBRASKA.

LAT...LON 4062 10239 4044 10238 4044 10205 4072 10206

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:09 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 3:09 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 7 2006

.SHORT TERM DISCUSSION...RADAR/SATELLITE PICTURING SHOWING
CONVECTION DEVELOPING OVER THE MOUNTAINS...FOOTHILLS...PALMER
RIDGE...AND URBAN CORRIDOR RIGHT NOW.  NOTHING REAL EXCITING JUST
YET.  THERE ARE SOME BOUNDARIES AROUND ACCORDING TO THE RADARS.
PRECIPITABLE WATER VALUES ARE STILL OVER ONE INCH RIGHT NOW...WITH
BOUNDARY LAYER DEW POINTS IN THE MID 50S F TO LOWER 60S F FOR THE
PLAINS AND FOOTHILLS.  THERE IS SOME CAPE PROGGED FOR THIS
EVENING...NOTHING GREAT HOWEVER.  WATER VAPOR PICTURES SEEM TO SHOW
SOME SYNOPTIC SCALE ENERGY...BUT ITS WELL UPSTREAM.  WILL KEEP
SCATTERED POPS WITH CURRENT REALITY IN MIND.   MODELS HAVE THE
UPPER RIDGE CENTER MOVING THIS WAY OVERNIGHT AND TUESDAY.  THE QG
VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD MOTION OVER THE NORTHERN
FORECAST AREA ON TUESDAY.  THE BOUNDARY LAYER FLOW IS FAIRLY BENIGN
OVERNIGHT...WITH DECENT SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS ON
TUESDAY.  THE MID AND UPPER LEVEL MOISTURE APPEARS TO DECREASE
SOMEWHAT ON TUESDAY.  SAME WITH THE BOUNDARY LAYER DEW POINTS...THEY
DECREASE INTO THE 40S FOR THE WESTERN PLAINS...HIGHER FOR THE
EASTERN PLAINS.  THE THETA-E AXIS HAS SHIFTED OVER THE EASTERN
BORDER ON TUESDAY.  THERE IS SOME CAPE INDICATED ON THE FORECAST
SOUNDINGS HOWEVER LESS THAN THIS EVENING.  THE QPF PROGGS HAVE LESS
ON TUESDAY TOO.  THERE IS ALSO SOME WARMING IN THE MID LEVELS.  WILL
DECREASES POPS SOMEWHAT...BUT STILL KEEP SOME GOING.  FOR
TEMPERATURES...THICKNESS GRIDS SHOW A 2-4 C WARM-UP FOR HIGHS ON
TUESDAY.

.LONG TERM DISCUSSION...TUE NGT-THU...AN UPR RDG WILL REMAIN
ENTRENCHED OVR THE CNTRL RCKY MTNS THRU THU.  WHILE THE AIR
MASS WILL BE SOMEWHAT DRIER ON TUE NGT...MONSOONAL MSTR WILL CONT
TO SPREAD NWD INTO THE AREA THRU THU.  HWVR THE AIR MASS IS ONLY
MARGINALLY UNSTBL...EITHER WITH A CAP OF WRMR AIR ALF OR HI CIN
VALUES.  FOR THIS REASON WILL KEEP ONLY MINIMAL POPS ON WED AND THU
AFTNS AND EVES.  WITH CNTR OF UPR HI RETROGRADING OVR AREA TEMPS ALF
WILL CONT TO WRM ALG WILL SFC TEMPS.  HI TEMPS ON PLAINS WILL RETURN
TO MID 90S ON BOTH DAYS.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GDNC VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS...
BUT GFS AND ECMWF ARE NOT IN SYNC WITH TIMING OF SHT WVS MOVG IN
MAIN WLYS ACRS SRN CANADA AND NRN RKCYS.  THIS CAN AFFECT DRCTN OF
UPR FLO ACRS AREA AND TIMING OF SURGES ON PLAINS.  FOR THIS REASON
WILL TREND GFS MORE TO CLIMO.  MONSOONAL MSTR APPRS TO BE TRAPPED
UNDER UPR RDG SO WILL KEEP SLGHT CHC OF AFTN AND EVE TSTMS ON MST
DAYS.  TEMPS WILL RMN ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/GARD
Hazardous weather outlook, Aug 7, 10:40 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON AUG 07 2006

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON AUG 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
ACROSS THE MOUNTAINS AND FOOTHILLS.  THEY WILL GET GOING OVER THE
PLAINS BY MID AFTERNOON.   THE ATMOSPHERE IS PRETTY MOIST SO THE
MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY MAINLY OVER AND NEAR THE MOUNTAINS AND
HIGHER TERRAIN.  NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GARD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:19 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Aug 7, 4:39 PM MDTSevere Thunderstorm WarningBOUPhillips51 min
Aug 7, 5:10 PM MDTFlash Flood WarningBOUPhillips3 hr
Aug 7, 5:27 PM MDTSevere Thunderstorm WarningBOUPhillips20 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.